Skip to main content

Anti-TNF Therapy for IBD Is Linked With High Rate of Dermatologic Reactions

Anti-TNF Therapy for IBD Is Linked With High Rate of Dermatologic Reactions

Tue, 09/22/2020 - 13:44

Patients who take anti-tumor necrosis factor (TNF) medications for inflammatory bowel disease (IBD) have a high incidence of dermatological reactions, according to new research.

The systematic review and meta-analysis comprised 48 studies and 29,776 patients treated with anti-TNF therapy for IBD. Among 20,226 patients with information on disease type in the studies, 74.9% had Crohn disease, 24.2% had ulcerative colitis, and 0.9% had unclassified IBD. Specific anti-TNF medications were mentioned for 17,085 patients: 67.5% took infliximab, 30.5% took adalimumab, 1.7% took certolizumab, and 0.3% took golimumab. 


You may also like...

In Crohn Disease, BMI Does Not Affect Ustekinumab Efficacy

Poll: Screening for Bone Loss in Patients With GI Disorders


According to the meta-analysis, the pooled incidence of any dermatological reaction was 19.4%, based on data from 26 studies. For infliximab, the pooled incidence across 12 studies was 23.7%; for adalimumab, the pooled incidence across 7 studies was 33.3%.

According to the researchers, the event rate appeared to increase as the population’s percentage of men increased.

Data from 39 studies identified psoriasis/psoriasiform rash as the most commonly reported dermatologic event, with a pooled incidence of 5.6%. With infliximab, the incidence of psoriasis/psoriasiform rashes across 15 studies was 6.1%. With adalimumab, the incidence of psoriasis/psoriasiform rashes was 5.9% across 7 studies.

Eczema had a pooled incidence of 5.5% across 17 studies. Meanwhile, skin infections had a pooled incidence of 7.9% across 11 studies.

“Clinicians should be vigilant to dermatological side effects following treatment of IBD with anti-TNF,” the researchers concluded.

—Jolynn Tumolo

Reference:

Nigam GB, Bhandare AP, Antoniou GA, Limdi JK. Systematic review and meta-analysis of dermatological reactions in patients with inflammatory bowel disease treated with anti-tumour necrosis factor therapy. Eur J Gastroenterol Hepatol. Published online September 2, 2020. doi:10.1097/MEG.0000000000001917

Back to Top